Virginia, 2013

Dense Fog in Virginia, May 8 to 9, 2013

May 8 to 9, 2013 · NWS LWX · 17 events in 17 counties and zones

Heavy rain occurred during the day as low pressure moved north of the Mid Atlantic. Low level moisture was in place and breaks in the cloud cover led to fog development overnight.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain occurred during the day as low pressure moved north of the Mid Atlantic. Low level moisture was in place and breaks in the cloud cover led to fog development overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 6:08 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 8, 6:08 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT WED MAY 8 2013

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY NORTH THROUGH THE MID-ATLANTIC TODAY BEFORE
FINALLY LIFTING NORTH AND EAST THURSDAY. HIGH PRESSURE BUILDS IN
FRIDAY. A COLD FRONT WILL APPROACH THE AREA INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE CANCELLED THE FLOOD WATCH. ADDITIONAL RAINFALL WILL BE ON THE
LIGHT TO MODERATE SIDE. HOWEVER BOTH AREAL AND RIVER FLOOD
WARNINGS REMAIN IN EFFECT DUE TO FLOODING PROBLEMS FROM HEAVY
RAINFALL WHICH OCCURRED EARLIER. POP/WX/QPF ADJUSTEMENTS HAVE ALSO
BEEN MADE BASED ON RADAR TRENDS.

PREV...

SLOW-MOVING UPPER LEVEL LOW PRESSURE IS SPINNING NEAR THE
VIRGINIA/WEST VIRGINIA BORDER THIS AFTERNOON BASED ON WATER VAPOR
SATELLITE IMAGERY. THIS LOW IS FORECAST TO FINALLY MAKE SOME
PROGRESS TOWARDS THE NORTHEAST LATE THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS WITH HEAVY RAIN AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED TO THE NORTH AND EAST OF THE LOW CENTER THIS AFTERNOON
AND ARE ROTATING TO THE NORTH AND WEST AROUND THE LOW. THIS
ACTIVITY WILL CONTINUE THROUGHOUT THE AFTERNOON HOURS.

SEVERE THREAT FROM THESE STORMS HAS SHIFTED FURTHER NORTH INTO PA
THIS AFTERNOON...SO MAIN THREATS FROM INDIVIDUAL SHOWER/TSTM CELLS
WILL BE HEAVY RAIN...BRIEF GUSTY WINDS AND SMALL HAIL. FLOOD
WATCH REMAINS IN EFFECT FOR MUCH OF VA PIEDMONT...THE
FOOTHILLS...THE BLUE RIDGE MOUNTAINS AND ACROSS THE SHENANDOAH
VALLEY TO THE POTOMAC HIGHLANDS. ALTHOUGH RAINFALL AMOUNTS ARE NOT
EXPECTED TO BE AS HIGH AS YESTERDAY...THE SATURATED GROUND AND
STREAMS WILL HAVE A LOWER TOLERANCE FOR FLOODING THAN YESTERDAY.
FLASH FLOOD GUIDANCE IS AS LOW AS A HALF INCH OVER SOME AREAS OF
THE EASTERN SLOPES OF THE BLUE RIDGE.

BREAKS IN CLOUD COVER OVER MUCH OF MD...NRN VA AND THE ERN WV
PANHANDLE HAVE SUPPORTED TEMPS IN THE UPPER 60S TO LOW 70S EARLY
THIS AFTERNOON. COOLER HIGHS IN THE UPPER 50S/LOW 60S EXPECTED
OVER THE SRN TIER COUNTIES WHERE CLOUD COVER AND MORE CONSISTENT
RAINFALL HAS KEPT TEMPS DOWN.

SHOWERS/TSTMS EXPECTED TO DIMINISH IN COVERAGE AFTER SUNSET
TONIGHT. AS THE UPPER LOW PULLS INTO PA...A WEAK SURFACE TROUGH IS
EXPECTED TO DEVELOP OVER THE REGION...SO SOME ADDITIONAL LIGHT
RAIN/SHOWERS IS POSSIBLE OVERNIGHT. LOWS GENERALLY IN THE UPPER
40S TO LOW 50S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
UPPER LOW DEPARTS INTO NEW ENGLAND THURSDAY. A WEAK SURFACE LOW
WILL MOVE INTO NEW ENGLAND FROM SRN CANADA...WITH A WEAK TRAILING BOUNDARY
MOVING INTO THE MID-ATLANTIC DURING THE AFTERNOON. 850 MB TEMPS
ARE EXPECTED TO WARM UP BY A FEW DEGREES...AND THIS WILL AT LEAST
SOMEWHAT OFFSET THE EFFECTS OF DRIER AIR TO BRING CAPE ABOVE 500
J/KG IN THE AFTERNOON. CARRYING POTENTIAL OF SHOWER/TSTM ACTIVITY
AGAIN IN THE AFTERNOON AS THIS BOUNDARY APPROACHES. HIGH TEMPS IN
THE MID 70S EXPECTED EAST OF THE BLUE RIDGE...POSSIBLY TOUCHING 80
OVER PORTIONS OF CENTRAL VA. LOW 70S EXPECTED IN HIGHER
ELEVATIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE SLOW-MOVING UPPER LOW CURRENTLY DRIFTING OVER THE AREA WILL
LEAVE BEHIND A HUMID AIRMASS THAT WON'T LEAVE UNTIL USHERED OFFSHORE
BY A MUCH COLDER/DRIER AIRMASS FROM THE NRN PLAINS ON SUNDAY. UNTIL
THEN...FRI AND SAT WILL BE MORE OF THE SAME DIURNALLY-DRIVEN
SHOWERS/TSTMS. TEMPS WILL ALSO BE ON THE INCREASE THESE TWO
DAYS...FIRST W/ M-U70S ON FRI AND L/M80S ON SAT. PLENTY OF CLOUD
COVER AND ONLY PERIODIC BREAKS DURING THE DAYTIME HRS.

INSTABILITY WILL BE MARGINAL THESE TWO DAYS...BUT ENOUGH TO PRODUCE
LOW-TOPPED SCATTERED SHOWERS/TSTMS...BECOMING MORE WIDESPREAD LATE
AFTN/EVE THEN DISSIPATING AFTER SUNSET. A MORE PRONOUNCED SFC
BOUNDARY IS EXPECTED TO APPROACH ON SAT...MOVING ACROSS THE REGION
DURING THE DAYTIME HRS AND HELP DEVELOP MORE WIDESPREAD AND MORE
LOCALLY INTENSE CONVECTION.

MED RANGE GUIDANCE NOW IN BETTER AGREEMENT THAT A MORE POTENT LOW
PRESSURE SYSTEM WILL DEVELOP OVER UPPER MIDWEST AND MOVE TOWARD THE
LAKE ONTARIO REGION LATE FRI INTO SAT. THE COLD FRONT FROM THIS
SYSTEM WILL HELP KICK OFF THE SOME CONVECTION ON SAT...AS THE
BOUNDARY STALLS OUT OVER THE AREA. A POTENT AND COLDER UPPER LOW
FROM S CNTRL CANADA WILL SWING DOWN ACROSS THE GREAT LAKES REGION
LATE SAT INTO SUN. THIS FEATURE WILL PUSH COLDER/DRIER AIR DOWN
ACROSS THE UPPER MIDWEST AND PUSH THE ERN SEABOARD MOIST/UNSTABLE
AIRMASS ON SUN. MODELS ALSO AGREEING THAT SUN WILL BE DRIER THAN
EARLIER RUNS.

THIS SAME UPPER WAVE WILL DEEPEN DOWN ACROSS THE EAST
COAST...ANOMALOUSLY DEEP AND COLD. THIS WILL SWING BACK SOME
UNSEASONABLY COOL TEMPS AND DRY AIR DOWN ACROSS THE ENTIRE EAST
COAST EARLY NEXT WEEK. AS THIS FEATURE MOVES OFF THE ATLC COAST BY
EARLY TUE...A LARGE UPPER RIDGE FROM THE PLAINS WILL BEGIN TO BUILD
IN OVER THE EAST...KEEPING THE AREA DRY AND STARTING A WARM-UP.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND ISOLATED TSTMS HAVE DEVELOPED OVER THE
REGION...AND WILL PERIODICALLY IMPACT BALTIMORE/WASHINGTON
TERMINALS LATE THIS AFTERNOON. TAF AMENDMENTS POSSIBLE FOR TIMING
AND INTENSITY OF THIS ACTIVITY.

VFR LIKELY EARLY TONIGHT AFTER SHOWERS/TSTMS DIMINISH. EARLY
MORNING FOG/STRATUS WILL BE POSSIBLE. GENERALLY VFR THURSDAY...BUT
SOME SHOWERS AND A FEW AFTERNOON TSTMS WILL BE POSSIBLE.

TWO CONSECUTIVE DAYS OF FRONTAL BOUNDARIES CROSSING THE AREA FRI AND
SAT...MEETING THE FAIRLY MOIST AND MARGINALLY UNSTABLE AIRMASS WILL
HELP CREATE MORE SHOWERS AND A FEW TSTMS EACH DAYS. A SHARP COLD
FRONT WILL USHER IN DRIER CONDITIONS LATE SAT INTO SUN
MRNG...PUSHING THIS ACTIVITY OFF THE COAST AND BRINGING DRY AIR INTO
THE AREA FOR EARLY NEXT WEEK.

&&

.MARINE...
SHOWERS/TSTMS HAVE DEVELOPED OVER THE AREA...AND WILL IMPACT THE
WATERS AT TIMES LATE THIS AFTERNOON AND EVENING. LOCALLY GUSTY WINDS ARE
POSSIBLE NEAR ANY STORMS. A LIGHT SOUTHERLY WIND REGIME IS
EXPECTED THROUGH TONIGHT...BECOMING SW THURSDAY.

A COLD FRONT WILL APPROACH THE AREA ON FRI...W/ WINDS PICKING UP
NEAR SCA REGION FRI AFTN. THE BOUNDARY WILL STALL OVER THE REGION
LATE FRI INTO SAT...KEEPING THE GUSTY SLY WINDS IN PLACE UNTIL
ANOTHER FRONTAL BOUNDARY PUSHES THRU THE REGION EARLY SUN. PERIODIC
SCA CONDITIONS POSSIBLE AGAIN SAT AND INTO EARLY SUN. BEHIND THE
COLD FRONT EARLY SUN...WINDS WILL SWITCH TO NWLY BUT ONLY MARGINAL
IN TERMS OF GUSTS. HIGH PRESSURE WILL AGAIN QUIET DOWN CONDITIONS
INTO THE EARLY PART OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE DROPPED TO AROUND 1/2 FOOT ON THE TIDAL
POTOMAC AND BETWEEN 1/2 AND 3/4 FOOT ON CHESAPEAKE BAY. THE LATE
AFTERNOON/EVENING HIGH TIDE WILL BE THE LOWER OF THE TWO
TODAY...SO NO COASTAL FLOODING IS EXPECTED. MINOR COASTAL
FLOODING IS POSSIBLE ALONG THE MOST SENSITIVE AREAS OF THE WRN
SHORE WITH THE HIGH TIDES THURSDAY MORNING.

ON FRIDAY...FRESHWATER INUNDATION IS EXPECTED ON THE POTOMAC RIVER
NEAR THE WASHINGTON DC METRO AREA AS A RESULT OF UPSTREAM
RAINFALL. THIS WILL ENHANCE THE THREAT FOR MINOR COASTAL FLOODING FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

BPP/KCS/GMS
Hazardous weather outlook, May 8, 5:44 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT WED MAY 8 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
644 PM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE FRIDAY ON THE TIDAL POTOMAC
RIVER AT WASHINGTON DC AS A RESULT OF FRESHWATER INUNDATION FROM
UPSTREAM HEAVY RAINFALL THIS WEEK...IN ADDITION TO TIDAL ANOMALIES.

GUSTY WINDS ON THE WATERS ON SATURDAY MAY REQUIRE A SMALL CRAFT
ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
644 PM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ONGOING AREAL AND RIVER FLOODING IS EXPECTED TO CONTINUE
OVERNIGHT. PLEASE REFER TO FLOOD WARNINGS...WBCFLWLWX...FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING MAY CONTINUE INTO THURSDAY. A RIVER FLOOD WATCH IS
IN EFFECT FOR THE POTOMAC RIVER AT POINT OF ROCKS BEGINNING
THURSDAY AFTERNOON.

THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. ALSO PLEASE FORWARD ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 8, 3:26 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT WED MAY 8 2013

MDZ003-WVZ051-082100-
WASHINGTON MD-MORGAN WV-
426 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND MORGAN COUNTIES...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPRUCE PINE
HOLLOW...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE HANCOCK.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3963 7800 3958 7817 3972 7827 3973 7826
      3973 7806
TIME...MOT...LOC 2026Z 145DEG 8KT 3964 7812

BAJ
Special weather statement, May 8, 3:36 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT WED MAY 8 2013

MDZ003-WVZ051-052-082100-
WASHINGTON MD-MORGAN WV-BERKELEY WV-
436 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF WASHINGTON...MORGAN
AND BERKELEY COUNTIES...

AT 436 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF NEW HOPE TO HEDGESVILLE...MOVING
NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE NEW HOPE...SPOHRS CROSSROADS...SPRUCE PINE
HOLLOW AND SLEEPY CREEK.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3951 7797 3950 7817 3972 7824 3972 7795
TIME...MOT...LOC 2036Z 180DEG 5KT 3956 7813 3956 7801

BAJ
Special weather statement, May 8, 4:12 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT WED MAY 8 2013

MDZ004-005-009-010-082145-
FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD-
512 PM EDT WED MAY 8 2013

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF FREDERICK
MARYLAND...MONTGOMERY...CARROLL AND HOWARD COUNTIES...

AT 513 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROXBURY MILLS TO 2 MILES SOUTH OF BOYDS...MOVING NORTH
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE DAMASCUS...GREEN VALLEY...MOUNT AIRY AND
NEW MARKET.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3925 7697 3907 7732 3936 7741 3952 7699
TIME...MOT...LOC 2113Z 178DEG 15KT 3929 7707 3917 7730

BAJ
Local storm report, May 8, 4:21 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             3 NW POTOMAC            39.06N  77.24W
05/08/2013  E0.75 INCH       MONTGOMERY         MD   PUBLIC

&&

EVENT NUMBER LWX1300155

JACKSON
Local storm report, May 8, 4:29 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 NW ROCKVILLE          39.09N  77.17W
05/08/2013  E0.75 INCH       MONTGOMERY         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1300156

MEADOWS
Local storm report, May 8, 4:44 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 WNW POTOMAC           39.03N  77.24W
05/08/2013  E1.00 INCH       MONTGOMERY         MD   PUBLIC

&&

EVENT NUMBER LWX1300157

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
May 8, 7:55 PM EST to May 9, 5:35 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Orange Airport.

Dense Fog, Madison

When
May 8, 7:55 PM EST to May 9, 5:35 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Orange Airport.

Dense Fog, Augusta

When
May 8, 8:55 PM EST to May 9, 4:55 AM EST
Where
Augusta forecast zone
Reported by
ASOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Shenandoah Airport.

Dense Fog, Rockingham

When
May 8, 8:55 PM EST to May 9, 4:55 AM EST
Where
Rockingham forecast zone
Reported by
ASOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Shenandoah Airport.

Dense Fog, Page

When
May 8, 9:15 PM EST to May 9, 2:35 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Luray Airport.

Dense Fog, Shenandoah

When
May 8, 9:15 PM EST to May 9, 2:35 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Luray Airport.

Dense Fog, Warren

When
May 8, 9:15 PM EST to May 9, 2:35 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Luray Airport.

Dense Fog, Southern Fauquier

When
May 8, 10:15 PM EST to May 9, 6:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Warrenton Airport.

Dense Fog, Albemarle

When
May 8, 10:53 PM EST to May 9, 12:53 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Charlottesville Airport.

Dense Fog, Greene

When
May 8, 10:53 PM EST to May 9, 12:53 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville Airport.

Dense Fog, Nelson

When
May 8, 10:53 PM EST to May 9, 12:53 AM EST
Where
Nelson forecast zone
Reported by
ASOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Charlottesville Airport.

Dense Fog, Culpeper

When
May 8, 10:55 PM EST to May 9, 7:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Culpeper Airport.

Dense Fog, Rappahannock

When
May 8, 10:55 PM EST to May 9, 7:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Culpeper Airport.

Dense Fog, Stafford

When
May 8, 11:15 PM EST to May 9, 6:35 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were measured at Stafford Airport.

Dense Fog, Northern Fauquier

When
May 8, 11:52 PM EST to May 9, 9:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
ASOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile were estimated at Dulles International Airport.

Dense Fog, Loudoun

When
May 8, 11:52 PM EST to May 9, 9:00 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibilities of a quarter mile were measured at Dulles International Airport.

Dense Fog, Prince William

When
May 9, 1:55 AM EST to 5:50 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibilities of a quarter mile were measured at Manassas Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456125, 456126, 456117, 456118, 456119, 456120, 456121, 456131, 456122, 456123, 456124, 456127, 456128, 456130, 456132, 456133, 456129.